Alert archive / New York / Gale Warnings in 2023
Gale Warning 14, NWS Buffalo, NY
NWS Buffalo, NY issued this gale warning at Nov 26, 2023, 3:15 AM EST. It took effect at Nov 27, 2023, 7:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2023, 3:15 AM EST (08:15 UTC)
- In effect from
- Nov 27, 2023, 7:00 AM EST
- Expired
- Nov 28, 2023, 3:43 AM EST
- In force
- 21 hr
- Issued by
- NWS Buffalo, NY
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale warning went out at Nov 26, 1:53 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 26, 1:53 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
153 AM EST Sun Nov 26 2023
.SYNOPSIS...
High pressure shifts off the east coast today while a complex low
pressure system brings a mix of rain and snow to the area late today
through this evening. Cold front tied to the low swings through late
tonight, ushering in the coldest air of the season to date and
helping to kick off significant lake effect snow later Monday into
much of Tuesday east of the lakes. At this point, appears that
heaviest lake effect from this event will remain south of the
Buffalo Metro and Watertown.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure shifts off the east coast this morning. This will
continue to support fair dry weather with a moderating southerly
flow on the backside of the sfc high allowing our temperatures to
climb some 10 degrees higher this afternoon than what occurred on
Saturday, so looking at highs in the low to mid 40s...with the only
exception east of Lake Ontario.
Later this afternoon...a pair of robust mid level disturbances will
dig through the base of an approaching longwave trough. This will
result in a wavy frontal boundary approaching from the west.
Increased moisture streaming northwards into our region ahead of
this complex system will then be lifted by upper diffluence of a
150kt H25 jet over the Tennessee valley and DPVA associated with
>120dm height falls. Net result will be thickening clouds from west
to east during the course of the afternoon...with rain moving across
the far western counties by nightfall.
Given the two main waves crossing and gradual focus for sfc low
forming along the east coast, period of steady precipitation will
not be that long lasting into the late evening. Ptype could be a mix
of rain/snow or even just snow across the highest terrain east of
Lake Ontario. Late tonight primary focus for rain/snow showers
shifts to the western Southern Tier and east of Lake Ontario. Could
be some weak lake enhancement late tonight as low-level lapse rates
steepen (H85 temps -7c with water temps near 10c), but limited large
scale lift/moisture by this point probably keeps most of the heavier
showers and any resulting snow accumulations tied to the higher
terrain where upslope flow is maximized. Greatest risk for more than
an inch of snow late tonight will be near the Chautauqua Ridge.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
...HEAVY LAKE EFFECT SNOW POSSIBLE...
Heavy lake effect snow possible east of Lake Erie and Lake Ontario
first part of next week. Expected to remain south of the Buffalo
Metro and Watertown.
Colder air moves into the region to start the new work week,
however lower inversion heights/marginal surface temps will
limit snowfall some on Monday across the higher terrain. In
addition, coldest air and best moisture/lift still remain off to
the northwest. Cold air advection will also result in strong
and gusty winds up to 40 mph strongest near Lake Erie and across
the Niagara Frontier. Expect a mix of rain/snow showers at
lower elevations with again, snow mainly confined to the terrain
during the day Monday.
Greatest potential for moderate to heavy lake effect is Monday night
into the first half of Tuesday when lake equilibrium levels rise to
10-15 kft and good deal of the DGZ is within the lake effect
convective layer increasing SLRs. Some graupel and thundersnow still
looks possible near the lake shorelines and just inland Monday night
given increasing moisture in the mixed phase layer. Mean steering
flow of lake bands suggests a 250-260 flow off Lake Erie with more
of a 270 direction off Lake Ontario with the longer over-water fetch
and colder air aloft supporting equilibrium levels around 18 kft at
the peak overnight Monday night. For QPF and snow amounts leaned on
Canadian/continuity and used SLRs in the neighborhood of 16-19:1
which yielded solid advisory amounts and localized warning amounts
for snowfall Monday into Monday night, maximized on the Chautauqua
Ridge into southern Erie county as well as the Tug Hill east of Lake
Ontario. Additional impact will be blowing snow in open areas given
the strong well mixed profile with 25-35 kts within it along with
cold air advection/steep low level lapse rates. With all this in
mind, confidence has risen to the point where Winter Storm Watches
have been issued for portions of the western Southern Tier and
eastern Lake Ontario region.
Lake effect snow and a wintry feel continues into Tuesday, however
steering flow will shift as upper level trough axis pushes across
the region. This will allow bands to settle more into areas favored
by WNW flow (western Southern Tier off Lake Erie and east-
southeast/southeast of Lake Ontario - i.e. Oswego County/southern
Tug Hill). Otherwise, as trough works across the region and there is
sufficient low level moisture and still steep lapse rates, will
likely see a general spray of snow showers in addition to the
ongoing WNW flow lake effect. All areas will experience the cold and
blustery conditions as highs stay below freezing and will struggle
to make the mid 20s across the higher terrain. These readings are
more typical of January instead of later November. Apparent temps on
Tuesday will be in the teens for even lower elevation locations.
Upper level trough axis shifts east of the area Tuesday night,
signaling the demise of the organized lake effect snows as deeper
synoptic moisture is stripped away. Combined with drier
air/subsidence and increasing shear expect inversion heights to come
down and this round of lake effect to eventually dissipate. Expect a
cold night with mainly teens for lows, and lower 20s for the
lakeshores and lake plains.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Lake effect potential continues into the long term period as bands
of snow shift north as winds shift more toward the southwest. Still
uncertainty as to best placement among guidance this far out, but
the continuation of at least some lake effect still looks good among
guidance into Thursday morning. Closer to the lakes a mix of
rain/snow is expected with better chances for all snow toward the
higher elevations.
High pressure along/over the GOMEX pushes northeast along and just
off the east coast Thursday into Friday, providing mostly dry
conditions for Thursday afternoon into the first half of Friday.
Timing on the next batch of showers moving into the region is still
a bit uncertain among model guidance, but the potential for showers
to steadier precip both rain/snow increases through the day on
Friday. A potent trough over the southern Rockies near the
U.S./Mexico border will track northeast, developing an area of low
pressure lee of the Rockies that will track northeast across the mid-
Mississippi Valley and to the Ohio Valley by Friday night. As the
system tracks northeast its approaching warm front will cause the
precip to overspread the area from the southwest. Combined with a
slug of moisture from the GOMEX, the surface low and fronts should have
plenty of moisture to work with for a widespread steady precip
event. Still plenty of uncertainty with the strength of the surface low
as well as the potential for a secondary surface low to form near the
coast. But this system and cyclonic flow is expected to cause
showers both rain and snow to linger through the rest of the long
term period.
Temperatures will warm each day during the period as warm air
advection increases with the high pressure along the coast, and then
ahead of the approaching surface low. Temperatures to start the period
will be in the mid 20s to upper 30s on Wednesday and generally warm
by around 3 or 4 degrees each day to the mid 30s to mid 40s by
Saturday.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR conditions remain in place through early this afternoon. Cigs
lower to MVFR over most of the area this evening as rain or a mix of
rain/snow over higher terrain spreads across the area. Cigs will
lower to IFR over the higher terrain of the Southern Tier, including
at JHW. Late tonight, rain and snow showers with some MVFR vsby will
be most focused across the Chautauqua Ridge and over higher terrain
east of Lake Ontario.
Outlook...
Monday...IFR/MVFR in rain and snow showers. Snow most persistent and
heaviest east of the lakes, including JHW at times.
Tuesday through Thursday...Mainly VFR/MVFR, with IFR in lake effect
snow showers.
&&
.MARINE...
Southerly winds will increase on the waters later today as a cold
front approaches the Lower Great Lakes. Small Craft Advisories will
start up over eastern Lake Ontario this afternoon.
Winds and wave action will increase across all the marine zones
Monday behind a strong cold front. Gale force winds are possible
especially on Lake Ontario Monday through Monday night for which a
Gale Watch has been issued. Winds and waves remain elevated through
midweek with SCA conditions likely over most of the waters.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from late tonight through late Tuesday
night for NYZ006>008-012-019-020-085.
MARINE...Gale Watch from Monday morning through Tuesday morning for
LOZ042>045-062>065.
&&
SYNOPSIS...JLA
NEAR TERM...JLA/RSH
SHORT TERM...JLA/JM
LONG TERM...SW
AVIATION...JLA
MARINE...JLA/JMHazardous weather outlook, Nov 25, 2:48 PM EST, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 248 PM EST Sat Nov 25 2023 NYZ001>005-010-011-013-014-021-262000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario-Allegany- 248 PM EST Sat Nov 25 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-SLZ022-024-262000- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 248 PM EST Sat Nov 25 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-262000- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 248 PM EST Sat Nov 25 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-262000- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 248 PM EST Sat Nov 25 2023 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-262000- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 248 PM EST Sat Nov 25 2023 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-262000- Oswego-Jefferson-Lewis- 248 PM EST Sat Nov 25 2023 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 3:15 AM EST | Small Craft Advisory | BUF | 5 days | |
| Nov 26, 3:48 AM EST | Lake Effect Snow Warning | BUF | Cattaraugus, Cayuga, Chautauqua, Erie, Jefferson, Lewis and 2 more | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.